Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 29, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 10, 2002, 5:03 AM CDT for McHenry County, Sheridan County, North Dakota. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2002, 5:03 AM CDT (10:03 UTC)
- Expired
- Jun 10, 2002, 6:00 AM CDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties McHenry County, ND, Sheridan County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 5:25 AM CDT | Hail 0.88 | Towner, ND | |
| Jun 10, 5:30 AM CDT | Hail 0.75 | Mcclusky, ND | Highway Patrol reported 50 mph winds with the storm. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 4:15 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 268 J/kg
- Mixed-layer CIN
- -541 J/kg
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 388 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 101003
SVRBIS
NDC049-083-101100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
459 AM CDT MON JUN 10 2002
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA
SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA
* UNTIL 600 AM CDT
* AT 459 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTHWEST OF VOLTAIRE TO
12 MILES WEST OF MCCLUSKY. REFERENCING LARGER CITIES...THIS IS
FROM 15 MILES SOUTHEAST OF MINOT TO 45 MILES NORTH OF BISMARCK.
MOVEMENT WAS EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
VOLTAIRE AT 505 AM CDT
GRANVILLE AT 515 AM CDT
MCCLUSKY...BERGEN AT 520 AM CDT
FIEF AT 535 AM CDT
DENHOFF...KARLSRUHE...BALFOUR AT 540 AM CDT
DENBIGH AT 545 AM CDT
THESE SEVERE STORMS HAVE A HISTORY OF PRODUCING 70 MPH WINDS AND DIME
SIZE HAIL IN MCLEAN COUNTY.
IF YOU ARE IN THE WARNED AREA...STAY INSIDE...AWAY FROM WINDOWS.
VERY HEAVY RAIN IS ALSO EXPECTED...WITH MINOR FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS.
LAT...LON 4841 10101 4788 10090 4787 10056 4765 10058 4764 10065
4735 10066 4737 10004 4785 10023 4852 10031
JP MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:30 AM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 10, 3:30 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 AM CDT MON JUN 10 2002
WILL CONTINUE FLOOD WATCH FOR PARTS OF CENTRAL AND WEST CENTRAL
NORTH DAKOTA THIS MORNING. HAVE ISSUED A FLASH FLOOD WARNING FOR
PORTIONS OF WEST CENTRAL ND UNTIL 730 AM MDT.
SURFACE LOW IN WESTERN NEBRASKA THIS MORNING WILL FINALLY EJECT
NORTHEAST OVER THE NEXT 48 HOURS AS THE UPPER LEVEL LOW MOVES SLOWLY
NORTHEAST INTO SOUTHERN CANADA. THUNDERSTORMS THIS MORNING CURVE
FROM NORTH CENTRAL NORTH DAKOTA INTO THE SOUTHWEST. 700 MB TEMPS ARE
10 + CELSIUS IN SOUTHEAST NORTH DAKOTA AND ARE SUPPRESSING ANY
THUNDERSTORM DEVELOPMENT THERE. THE WARM 700 MB TEMPERATURES WILL
SLIDE EAST THIS MORNING ALLOWING THE THUNDERSTORMS TO MOVE ACROSS
CENTRAL ND. AS THE LOW MOVES EAST COOL MORE STABLE AIR WILL MOVE
INTO WESTERN AND CENTRAL ND SUPPRESSING ANY STRONG CONVECTION.
STILL COULD SEE SOME SHOWERS TUESDAY INTO WEDNESDAY...BUT WILL KEEP
CHANCES LOW AS BEST DYNAMICS AND BEST MOISTURE ADVECTION WILL MOVE
EAST OF THE AREA.
.BIS...FLOOD WATCH UNTIL 11 AM THIS MORNING FOR MCLEAN...MERCER...
GOLDEN VALLEY...AND OLIVER COUNTIES
FLASH FLOOD WARNING UNTIL 730 AM MDT FOR STARK...BILLINGS...
AND DUNN COUNTIES.
TSWIn the hours before
Local storm report, Jun 10, 2:24 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
224 AM CDT MON JUN 10 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0218 AM (DIK)DICKINSON MUNI ARPT ND 58 MPH TSTM GUST
06/10/02 STARKSpecial weather statement, Jun 10, 2:35 AM CDT, 2 hours 28 minutes before
NDZ001-009-017-100840- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 235 AM CDT (135 AM MDT) MON JUN 10 2002 A LARGE BAND OF SHOWERS AND THUNDERSTORMS OVER SOUTHEASTERN MONTANA AND SOUTHWESTERN NORTH DAKOTA IS MOVING NORTHEAST INTO MCKENZIE COUNTY. THE ACTIVITY WILL CONTINUE TO MOVE INTO WILLIAMS AND DIVIDE COUNTIES. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS...AS WELL AS PERIODS OF HEAVY RAIN. MINOR FLOODING OF LOW LYING AREAS AND AREAS OF POOR DRAINAGE IS POSSIBLE...USE CAUTION WHEN APPROACHING POOLED WATER AS IT MAY BE MUCH DEEPER THAN IT APPEARS. THOMSON
Local storm report, Jun 10, 3:30 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
330 AM CDT MON JUN 10 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 AM DICKINSON ND FLOOD
06/10/02 STARK STREET FLOODING VERY
HEAVY RAIN REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0320 AM HALLIDAY ND .88 INCH HAIL
06/10/02 DUNN REPORTED BY STORM
SPOTTER.
0325 AM HALLIDAY ND 1.75 INCH HAIL
06/10/02 DUNN REPORTED BY COOPERATIVE
OBSERVER.Special weather statement, Jun 10, 3:35 AM CDT, 1 hour 28 minutes before
NDZ001-009-017-101035- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 335 AM CDT (235 AM MDT) MON JUN 10 2002 WIDESPREAD RAIN WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE OVER NORTHWESTERN NORTH DAKOTA THROUGH THE EARLY MORNING HOURS. THE THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND DANGEROUS LIGHTNING...AS WELL AS PERIODS OF HEAVY RAIN. MINOR FLOODING IS POSSIBLE IN LOW LYING AND POOR DRAINAGE AREAS SO USE CAUTION WHEN APPROACHING SUCH AREAS. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND UPDATES. THOMSON
Special weather statement, Jun 10, 4:30 AM CDT, 33 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-101300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 430 AM CDT MON JUN 10 2002 ...THUNDERSTORMS...SOME SEVERE WITH HEAVY RAIN WILL MOVE ACROSS WESTERN AND CENTRAL NORTH DAKOTA THIS MORNING... THUNDERSTORMS ARE MOVING ACROSS WESTERN AND CENTRAL NORTH DAKOTA THIS MORNING...SOME WERE SEVERE OR WERE PRODUCING HEAVY RAIN. THERE IS A FLASH FLOOD WARNING AND A FLOOD WATCH FOR PARTS OF WEST CENTRAL AND CENTRAL NORTH DAKOTA THIS MORNING. IN ADDITION A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST CENTRAL NORTH DAKOTA THIS MORNING. A LOW PRESSURE SYSTEM IN WESTERN SOUTH DAKOTA WILL MOVE SLOWLY NORTHEAST TODAY. COLD AIR TO THE WEST OF THE LOW...AND WARM MOIST ASSOCIATED WITH THE LOW WILL CAUSE NUMEROUS THUNDERSTORMS THROUGHOUT THE MORNING. FOR FURTHER DETAILS GO TO THE BISMARCK NATIONAL WEATHER SERVICE INTERNET PAGE. WEATHER SPOTTERS WILL BE NEEDED THIS MORNING.
Local storm report, Jun 10, 4:46 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
446 AM CDT MON JUN 10 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 AM WHITE SHIELD ND 70 MPH TSTM GUST
06/10/02 MCLEAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0419 AM GARRISON MUNI ARPT ND 76 MPH TSTM GUST
06/10/02 MCLEAN
0430 AM GARRISON ND WIND DAMAGE
06/10/02 MCLEAN CAMPER BLOWN OVER.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0440 AM 3 W MAX ND .75 INCH HAIL
06/10/02 MCLEAN VERY HEAVY RAIN...COULD
NOT SEE ROAD. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 1:15 AM CDT | Severe Thunderstorm Warning | BIS | Slope | 60 min |
| Jun 10, 1:49 AM CDT | Severe Thunderstorm Warning | BIS | Stark | 56 min |
| Jun 10, 2:27 AM CDT | Severe Thunderstorm Warning | BIS | Dunn | 63 min |
| Jun 10, 2:33 AM CDT | Flash Flood Warning | BIS | Billings, Dunn, Stark | 6 hr |
| Jun 10, 3:26 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 64 min |
| Jun 10, 3:28 AM CDT | Severe Thunderstorm Warning | BIS | Stark | 62 min |
| Jun 10, 4:09 AM CDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 51 min |
| Jun 10, 4:22 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Ward | 53 min |
| Jun 10, 5:56 AM CDT | Severe Thunderstorm Warning | BIS | Pierce, Wells | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.